Illinois, 2008

Lightning Strike in Illinois, July 2, 2008

July 2, 2008 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms during the late evening hours of July 2nd caused a lightning strike which damaged a grain elevator and building in Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms during the late evening hours of July 2nd caused a lightning strike which damaged a grain elevator and building in Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 2, 10:33 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 2, 10:33 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1133 PM CDT WED JUL 2 2008

.DISCUSSION...
ISSUED 813 PM CDT WED JUL 2 2008

HAVE MADE SOME MINOR ADJUSTMENTS TO THE FORECAST FOR THE OVERNIGHT
HOURS...MAINLY TO THE PRECIP WORDING AND COVERAGE. MCV ACRS WEST
CENTRL IL CONTINUES TO PUSH EWD THIS EVENING WITH MSAS INDICATING
INSTABILITY STILL ON THE MEAGER SIDE COMPARED WITH AREAS WELL TO
OUR SOUTH AND WEST. COLD FRONT WAS LOCATED ACRS EXTREME NRN IL
AND WILL TAKE MOST OF THE NIGHT TO GET TO I-72 AND THEN WL TRACK
TWDS THE I-70 CORRIDOR ON THURSDAY. IR SATELLITE LOOP SHOWING THE
COLDEST CLOUD TOPS ACRS NRN MO AND OVER SRN LWR MICHIGAN. WE MAY
SEE THE EWD EXPANSION OF CONVECTION FRM NRN MO INTO SOUTH CNTRL
IL OVERNIGHT AND THAT MAY BE THE AREA THAT SEES SOME SIGNIFICANT
RAINFALL...PER THE 18Z WRF FORECAST. NOT TOTALLY SOLD ON THAT IDEA
YET BUT THE MODEL SEEMS TO HAVE TRACKED THE MCV WELL AND IS DVLPG
THE CONVECTION ALONG AND TO THE EAST OF THE TRACK OF THE FEATURE.
WL KEEP THE BULK OF THE ZFP WORDING GOING WITH AN EMPHASIS ON
HIGHER POPS ACRS THE SOUTHEAST OVERNIGHT.

&&

.AVIATION...
ISSUED 1115 PM CDT WED JUL 2 2008

AT 05Z...COLD FRONT EXTENDED FROM ROUGHLY BURLINGTON...TO CHICAGO
AND WL SLOWLY MOVE THROUGH DURING THE OVERNIGHT HOURS....AND
LINGER THU IN S IL. EXPECT AREAS OF CONVECTION TO PERSIST AHEAD OF
THIS FRONT...AND TO AFFECT KSPI...KDEC AND TO PASS NEAR KCMI FOR A
FEW HOURS. THINK THUNDERSTORMS WL STAY S OF KPIA AND KBMI OVERNIGHT.
BASED UPON OBS BEHIND THE FRONT TODAY...WL ADD WIND GUSTS TO
NORTHERN AIRPORTS DURING THE DAY THU. CLOSER TO THE FRONT...EXPECT
WINDS TO BE A BIT LIGHTER.

KELLY
&&

.PREV DISCUSSION...
ISSUED 255 PM CDT WED JUL 2 2008

MOISTURE RETURN IS EVIDENT OVER CENTRAL AND SOUTHEAST ILLINOIS
TODAY...AS DEWPOINT READINGS HAVE CLIMBED SEVERAL DEGREES FROM
SUNRISE VALUES. TEMPERATURES HAD CLIMBED INTO THE 80S BY EARLY
AFTERNOON...APPROACHING 90 DEGREES SOUTH OF I-70 WHERE SUNSHINE WAS
MOST PREVALENT. ISOLATED THUNDERSTORMS DEVELOPED AT TIMES DURING THE
DAY...LASTING FOR 1-2 HOURS BEFORE DISSIPATING.

MAIN ISSUE OF THE DAY WILL BE WITH THE COLD FRONT THAT WILL BE
AFFECTING THE MIDWEST THROUGH FRIDAY.

SHORT TERM...TONIGHT THROUGH INDEPENDENCE DAY...
SEVERE WEATHER THREAT FOR THIS AFTERNOON AND EVENING IS THE
IMMEDIATE CONCERN. 18Z ILX SOUNDING SHOWING CAPES IN THE 2400 J/KG
VICINITY...ALTHOUGH THE ATMOSPHERE IS STILL A BIT CAPPED. MORE
INSTABILITY FOUND FURTHER NORTHWEST AS EVIDENCED BY CORRESPONDING
DVN SOUNDING...CLOSER TO THE ACTUAL FRONT WHICH WAS LOCATED ACROSS
THE SOUTHEAST THIRD OF IOWA EARLY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS INCREASING ACROSS THAT AREA AND THIS TREND WILL PUSH
SOUTHEAST...WITH STORMS BEGINNING IN THE NORTHWEST CWA VERY LATE
THIS AFTERNOON AND WORKING THEIR WAY SOUTHEAST AS THE EVENING
PROGRESSES. SPC HAS MOST OF THE CWA EXCEPT THE FAR SOUTHEAST IN A
SLIGHT RISK OF SEVERE WEATHER.

NEXT ISSUE IS THE SPEED OF THE FRONTAL PASSAGE. MODELS DIFFERING ON
THIS POINT...AS NAM HAS THE FRONT IN THE I-70 VICINITY BY 18Z
THURSDAY...WHILE GFS PULLS THE FRONT FASTER THROUGH THE AREA AS LOW
PRESSURE DEVELOPS OVERNIGHT NORTHWEST OF CHAMPAIGN AND QUICKLY MOVES
EAST BY MORNING. LEANED MORE TOWARD THE NAM POSITIONING. MODELS HAVE
THE FRONT BECOMING QUASI STATIONARY IN THE VICINITY OF THE OHIO
RIVER WITH MCS COMPLEXES MOVING ALONG IT THURSDAY NIGHT INTO FRIDAY.
KEPT SOME RAIN CHANCES GOING ACROSS THE SOUTHEAST HALF OF THE CWA
INTO INDEPENDENCE DAY...BUT THIS WOULD BE MORE DURING THE MORNING
WITH THINGS DRYING OUT BY FIREWORKS TIME.

TEMPERATURES HEADING SEVERAL DEGREES BELOW NORMAL AGAIN FOR A COUPLE
DAYS...BUT NOT QUITE AS COOL ON THURSDAY ACROSS THE SOUTH.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
MODELS DEVELOPING 500 MB CUTOFF LOW OVER THE MIDWEST...WITH THE GFS
MOST PREVALENT ON THIS POINT WITH THE LOW FORMING OVER SOUTHEAST
ILLINOIS ON SATURDAY WHILE EUROPEAN MODEL HAS THIS OCCURRING FURTHER
EAST OVER OHIO. SIDED WITH THE ECMWF...THUS RESULTING IN DRY
CONDITIONS FOR THE WEEKEND.

NEXT FRONTAL BOUNDARY EXPECTED TO COME OUT OF THE NORTHERN PLAINS
EARLY NEXT WEEK...ALTHOUGH MODELS SHOWING IT BECOMING RATHER
STATIONARY NEAR THE I-70 CORRIDOR BY MONDAY EVENING. RAIN CHANCES
MAINLY ACROSS THE NORTHERN CWA DURING THIS PERIOD (MONDAY/MONDAY
NIGHT).

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 2:35 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
335 PM CDT WED JUL 2 2008

ILZ027>031-037-038-031100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
335 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE REGION TONIGHT...TRIGGERING
SCATTERED THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AND THURSDAY NIGHT
AS THE FRONT SLOWLY PUSHES THROUGH THE STATE. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

A CHANCE OF THUNDERSTORMS RETURNS AGAIN ON MONDAY AS ANOTHER FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY BETWEEN 6
PM AND MIDNIGHT.

ILZ036-040-041-047-049-050-031100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
335 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE REGION TONIGHT...TRIGGERING
SCATTERED THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY THROUGH FRIDAY AS
THE FRONT SLOWLY PUSHES THROUGH THE STATE. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

A CHANCE OF THUNDERSTORMS RETURNS AGAIN ON MONDAY AS ANOTHER FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY BETWEEN 6
PM AND MIDNIGHT.

ILZ042>046-048-051>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
335 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH INTO THE REGION TONIGHT...TRIGGERING
SCATTERED THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR THURSDAY THROUGH FRIDAY AS
THE FRONT SLOWLY PUSHES THROUGH THE STATE. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS.

A CHANCE OF THUNDERSTORMS RETURNS AGAIN ON MONDAY AS ANOTHER FRONT
MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY BETWEEN 6
PM AND MIDNIGHT.

BARNES

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Shelby

When
July 2, 11:50 PM CST
Where
Shelby County, Findlay
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.520, -88.750

Lightning struck a grain elevator and started a fire in a nearby office building. There were no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127706.